Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Morristown, TN

August 6, 2005Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 6, 2005, 4:32 PM EDT for Sevier County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 4:32 PM EDT (20:32 UTC)
Expired
Aug 6, 2005, 6:30 PM EDT
In force
118 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 062033
FFWMRX
TNC155-062230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES PITTMAN CENTER AND GATLINBURG

* UNTIL 630 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  EXTREMELY HEAVY RAIN FROM A THUNDERSTORM OVER WEBB CREEK IN THE    
  PITTMAN CENTER AREA. THE STORM WAS NEARLY STATIONARY. THIS IS A    
  POTENTIALLY LIFE THREATENING SITUATION.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3561 8356 3565 8325 3583 8325 3579 8357

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:15 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 3:15 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT AUG 6 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...BOUNDARY SETTING UP
ALONG N CUMBERLAND PLATEAU AND SW VA THIS AFTN. GOOD HEATING HAS
OCCURRED THERE SO NUMEROUS COVERAGE EXPECTED INTO THE EVE. SLOW
MOVING CELLS MAY CAUSE LOCALIZED FLOODING. ELSEWHERE...SE FLOW
UPSLOPING ACROSS NC WITH GOOD SHWR COVERAGE THERE AND INTO
MOUNTAINS.
MODELS HAVE DIFFERING SOLUTIONS THROUGH THE REMAINDER OF THE SHORT
TERM. FLOW IS LIGHT UP TO 500 MB BUT PREFER GFS SOLUTION
WHICH HAS INVERTED TROUGH SETTING UP NORTHEASTWARD THROUGH MRX CWA
TDY. THIS MATCHES BETTER WITH CURRENT RADAR AND SAT PIX. NAM
KEEPS TROUGH AXIS W OF AREA. EITHER WAY MOISTURE ADVECTION INCREASES
ACROSS THE AREA THROUGH MONDAY. DECENT UPR DIFFLUENCE SETTING UP OVR
S APPALACHIANS AS DEFORMATION ZONE NEARLY STATIONARY ACROSS NE MRX
CWA. FAVORABLE OMEGA VALUES OVR AREA LATER TONIGHT INTO SUNDAY.
MOUNTAIN AREAS MAY HAVE TO BE UPGRADED TO CATEGORICAL POPS FOR SUN
IN LATER PACKAGES. SIMILAR CONDITIONS ON MONDAY. DAYTIME
TEMPERATURES SHOULD BE BELOW NORMAL UNDER MOSTLY CLOUDY SKIES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...GFS INDICATING WEAK
SURFACE BOUNDARY LINGERING ACROSS THE REGION ON TUESDAY AND
WEDNESDAY...ALONG WITH THE HELP OF A WEAK SHORTWAVE ALOFT...SHOULD
BRING SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY.
GFS INDICATING A LITTLE DECREASE IN MOISTURE BY THURSDAY...BUT STILL
MAY SEE ISOLATED ACTIVITY ON THURSDAY THROUGH SATURDAY...WILL KEEP
SLIGHT CHANCE POPS ALL 3 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  85  69  86 /  40  60  60  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  83  67  83 /  30  60  30  40
OAK RIDGE, TN                       68  84  68  84 /  30  60  30  40
TRI CITIES AIRPORT, TN              64  82  64  82 /  30  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Aug 6, 4:00 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT SAT AUG 6 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-070800-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
THIS AFTERNOON AND EVENING.  THE BEST CHANCES WILL BE ACROSS
NORTHEAST PARTS OF THE CUMBERLAND PLATEAU INTO SOUTHWEST VIRGINIA...
ASSOCIATED WITH A WEAK COLD FRONT.  MOUNTAINOUS AREAS ALONG THE
TENNESSEE AND NORTH CAROLINA STATE LINE WILL ALSO BE FAVORED
LOCATIONS FOR INITIAL DEVELOPMENT.

MOST STORMS WILL MOVE SLOWLY WEST OR NORTHWEST AT 10 MPH OR LESS
...AND MAY PRODUCE LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES.
ALSO...ISOLATED STRONG STORMS COULD PRODUCE DAMAGING WINDS OF 50 MPH
OR GREATER.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THERE WILL GENERALLY BE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS.  HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Aug 6, 3:43 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/06/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE.

&&

MEP/GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:24 PM EDTSevere Thunderstorm WarningMRXRoane51 min
Aug 5, 9:03 PM EDTSevere Thunderstorm WarningMRXBlount27 min
Aug 5, 9:08 PM EDTSevere Thunderstorm WarningMRXMeigs34 min
Aug 5, 9:47 PM EDTSevere Thunderstorm WarningMRXKnox29 min
Aug 5, 9:53 PM EDTSevere Thunderstorm WarningMRXLoudon52 min
Aug 6, 2:36 PM EDTSevere Thunderstorm WarningMRXBlount27 min
Aug 6, 4:21 PM EDTSevere Thunderstorm WarningMRXGreene39 min
Aug 6, 4:25 PM EDTSevere Thunderstorm WarningMRXHawkins65 min
Aug 6, 5:07 PM EDTSevere Thunderstorm WarningMRXGreene38 min
Aug 6, 5:31 PM EDTSevere Thunderstorm WarningMRXHamblen44 min
Aug 6, 5:44 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson31 min
Aug 6, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson55 min
Aug 6, 7:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell67 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.